Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 177, NWS Aberdeen, SD

August 8, 2001Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2001, 5:44 PM MDT for Corson County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2001, 5:44 PM MDT (23:44 UTC)
Expired
Aug 8, 2001, 6:45 PM MDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-573 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS53 KABR 082344
SVRABR
SDC031-090045-
/NEW.KABR.SV.W.0258.082344-090045/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
544 PM MDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 645 PM MDT

* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF BULLHEAD...OR ABOUT 14
  MILES SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE EAGLE AROUND 610 PM MDT
  MCLAUGHLIN AROUND 620 PM MDT
  MAHTO AROUND 635 PM MDT
  WAKPALA AROUND 645 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4576 10109 4559 10104 4564 10041 4594 10054

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:20 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 8, 2:20 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT WED AUG 8 2001

MAIN FORECAST CHALLENGE IS PRECIP CHANCES TONIGHT WITH THE PASSAGE
OF THE COLD FRONT. 19Z SURFACE ANALYSIS SHOWED THE COLD FRONT
EXTENDING FROM NORTH CENTRAL MINNESOTA TO NORTHWESTERN SOUTH DAKOTA
TO NORTHERN UTAH. HIGH PRESSURE WAS CENTERED OVER SOUTHWESTERN
CANADA. THERE WERE NO MAJOR DIFFERENCES NOTED IN THE MODELS WITH
THEIR HANDLING OF THESE SYSTEMS OVER THE NEXT FEW DAYS.

THE COLD FRONT WILL CONTINUE AT A FAIRLY DECENT PACE ACROSS SOUTH
DAKOTA TONIGHT. IT WILL BE JUST THROUGH THE CWA AROUND MIDNIGHT AND
OUT OF THE STATE BY MORNING. GOOD MOISTURE HAS BEEN POOLING IN THE
AREA SOUTH OF THE FRONT WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S
FROM ABR TO MITCHELL ON EASTWARD. TEMPERATURES HAVE RISEN INTO THE
90S IN THOSE AREAS AS WELL. AS THE FRONT GETS CLOSER TO THIS VERY
UNSTABLE PART OF THE STATE...EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP. WILL GO WITH SLIGHTLY HIGHER POPS IN THE EAST...VS THE WEST
WHERE THE DRIER AIR IS ALREADY MOVING IN. AN UPPER LEVEL TROUGH WILL
SWING THROUGH SOUTHERN MANITOBA AND NORTH DAKOTA TONIGHT AS
WELL...WHICH SHOULD AID IN THE INSTABILITY.

ON THURSDAY...STRONG HIGH PRESSURE WILL BEGIN TO MOVE INTO THE
REGION BEHIND THE EXITING FRONT. THE EASTERN CWA WILL LIKELY SEE
SOME BREEZY CONDITIONS AS THE TIGHTEST PART OF THE GRADIENT BETWEEN
THE SYSTEMS SETS UP THERE DURING THE DAY. TEMPERATURES BECOME TRICKY
AS MUCH DRIER AND COOLER AIR ACCOMPANIES THE HIGH. H85 TEMPS FALL
FROM THE MID 20S TODAY INTO THE 9 TO 14 DEGREE RANGE BY THURSDAY
EVENING. MOST OF THE GUIDANCE TRIES TO KEEP TEMPS DOWN AROUND 70 FOR
HIGHS...BUT THAT SEEMS UNLIKELY AFTER SO MANY DAYS OF 90+...SO WILL
LEAN A BIT MORE TOWARD THE WARMER FWC GUIDANCE...MORE LIKE UPPER 70S
TO AROUND 80. THE SURFACE HIGH BECOMES THE DOMINANT FEATURE THROUGH
THE REST OF THE PERIOD WITH THE UPPER LEVEL FLOW REMAINING
NORTHWESTERLY. WILL KEEP CONDITIONS DRY AND TEMPS IN THE 50S AT
NIGHT AND 70S TO LOWER 80S DURING THE DAY.

.EXTENDED DISCUSSION...
ENSEMBLES TODAY SHOW MODERATE AGREEMENT IN THE MID/UPPER LEVELS
THROUGH THE EARLY PORTION OF THE EXTENDED PERIOD. UPPER TROF BECOMES
ESTABLISHED ACROSS SRN CANADA AND INTO THE ERN U.S. WITH A MEAN
RIDGE THROUGH THE INTERMOUNTAIN WEST. IN BETWEEN NW FLOW ALOFT WILL
REMAIN THE DOMINANT FEATURE WITH BELOW NORMAL TEMPERATURES EXTENDING
TO THE SURFACE. ENSEMBLES SEEM TO HAVE A HARDER TIME RESOLVING MAIN
SURFACE FEATURES WITH SPREADS SHOWING QUITE A RANGE OF SOLUTIONS.
THINK THIS MAY BE MORE A RESULT OF WEAK SURFACE BOUNDARY MOVING SE
ACROSS THE NORTHERN AND CENTRAL PLAINS SATURDAY SINCE AGREEMENT
BECOMES BETTER BY DAY 5 AS SURFACE HIGH DVLPS TO THE EAST. BY THIS
TIME SRLY FLOW IS DVLPG INTO THE MID LEVELS WILL UPPER LEVELS SHOW A
TRANSITION FOR ERN TROF/WRN RIDGE TO A TROF DIGGING OFF THE WEST
COAST WITH THE MEAN RIDGE MIGRATING E INTO THE PLAINS BY TUESDAY.
SOME INDICATIONS OF MINOR SHORT WAVES PROGRESSING NE THROUGH THE
DVLPG SW FLOW THEN AS WELL WITH LOW LEVEL LEE SIDE TROFFING DVLPG.
WILL OPT TO KEEP DAYS 3 THROUGH 5 DRY BUT WILL INTRODUCE WARMING
TEMPS AND A CHANCE OF THUNDERSTORMS DAYS 6 AND 7. DO NOT HAVE GREAT
CONFIDENCE IN ANY SOLUTION THAT FAR OUT GIVEN LITTLE AGREEMENT IN
THE ENSEMBLES BUT WITH LOW LVLS WARMING AND UPPER LVLS NOT SEEMING
TO WARM AS FAST WE SHOULD BE UNSTABLE ENOUGH FOR AT LEAST ISOLATED
CONVECTION.

.ABR...NONE.

PARKIN/FAUCETTE

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.